Alert archive / Georgia / Special Weather Statements in 2022

Special Weather Statement, NWS Columbia, SC

May 26, 2022McDuffie County, Georgia

NWS Columbia, SC issued this special weather statement at May 26, 2022, 4:21 PM EDT for McDuffie County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2022, 4:21 PM EDT (20:21 UTC)
Expired
May 26, 2022, 4:45 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
50

County McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 126 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS82 KCAE 262021
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
421 PM EDT Thu May 26 2022
 
GAZ063-262045-
McDuffie GA-
421 PM EDT Thu May 26 2022

...Strong thunderstorms will impact portions of McDuffie County
through 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norwood to near Stapleton. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Dearing,
Sweetwater Park, Arties Pond Public Fishing Area, McDuffie County
Fire Department, Adamsville, Thomson Fire Department, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville, Autney and Ansley Mill.

This includes Interstate 20 in Georgia between mile markers 166 and
178.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3364 8247 3365 8243
      3363 8244 3359 8241 3355 8244 3353 8239
      3346 8238 3336 8230 3331 8236 3336 8255
      3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 2020Z 233DEG 35KT 3350 8269 3329 8246 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

SL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 26, 3:16 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 26, 3:16 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
316 PM EDT Thu May 26 2022

.SYNOPSIS...
Isolated showers and a few thunderstorms are possible this
afternoon and evening. A cold front approaches tonight with an
increasing chance of showers and thunderstorms. Unsettled
weather continues into Friday morning with improving conditions
later in the day. High pressure then builds in for the Memorial
Day weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and a few thunderstorms have developed across the
Western Midlands and CSRA with a more localized area mainly
south and east of Columbia. The chance for convection will
increase through the afternoon and evening, especially in the
western forecast area where the SPC has a Marginal risk for
severe weather outlooked now through 12Z Friday. Latest hi-res
guidance suggests that there could be a few rounds of showers
and thunderstorms tonight with breaks in between. With PWATs in
the 1.5-1.75 inch range, any thunderstorms that develop could
produce locally heavy rainfall. While a few thunderstorms could
be strong through 12Z, confidence is on the low side due to the
convection moving into the CWA at night. Highs for the day
should end up in the lower to mid 80s though locations that see
rain could be below that. Lows tonight will range from the
mid-60s in the west to the lower 70s in the Southeastern
Midlands.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday...Closed low moving slowly through the Ohio Valley on
Friday with a gradual shift to the ENE through the afternoon.
The closed low will begin tracking slightly faster and to the NE
Friday night. Based on the current regional radar and model
forecast. Looks like there will be a line of convection ahead of
the cold front associated with the closed low/sfc low that will
move across the Midlands and Central Savannah River Area during
the day on Friday. SPC has the area outlooked for a Marginal
Risk for all of the CWA on Friday with a Slight Risk of Severe
Thunderstorms as well for areas mainly across the eastern
Midlands and along/east of the I-95 corridor. The CAMS indicate
a line of thunderstorms that will be moving across the state
from west to east through the day. Lapse rates are not that
impressive, but there will be plenty of available low level
moisture as PW values will increase to nearly 2.0 inches
along/ahead of the line during the morning and afternoon hours.
There will be good moisture transport into the region on Friday
with strong SSW/SW H8 winds of 30 to 35 knots. There is some
decent shear ahead of the line on Friday, but the best shear is
behind the band of convection closer to the actual cold front
that will cross the region later in the afternoon/early evening.
Looking at the upper level wind field shows some weak speed and
direction divergence aloft as the line moves through the area.

Although there is some differences in the CAMS in handling the
convection Friday morning, they are trending toward a line of
showers and thunderstorms that will move from west to east
across the Midlands and CSRA Friday morning through about
noon/early afternoon. Along with the potential for
strong/damaging winds with the stronger storms, there is also
the potential for hail. With such high PW values, some of the
rain will be locally heavy.

Highs in the low to mid 80s. With drier air moving in Saturday
night, expect lows in the low to mid 60s.

Saturday and Saturday Night...Upper trough moving away from the
area and across New England. Some weak surface high
pressure/mid/upper level ridging will move into the region
behind the system for Saturday and Saturday night. Temperatures
will be seasonable with highs in the mid 80s and lows in the
low/mid 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper level trough off the east coast Sunday. Expect a drying
trend through the holiday weekend with temps at or slightly
above normal.

High pressure aloft builds over the Southeast U.S. early next week
with temperatures climbing to summer time values with highs in the
lower 90s and lows in the mid to upper 60s. There may be enough
moisture and instability for a few isolated afternoon and
evening thunderstorms especially by Tuesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
TAFs continue to be tricky this afternoon as low clouds linger
across the region. All terminals could periodically see lowered
ceilings this afternoon, especially if a shower or
thunderstorm passes overhead. Of greater concern is the
increasing risk of convection. One area is currently located
west of Augusta with more isolated activity near CAE/CUB/OGB.
Additional development is possible at all terminals through the
daytime hours. Winds could be gusty at times this afternoon
outside of thunderstorms, especially at AGS/DNL.

A line of showers and thunderstorms is expected
to move into the region from the west this evening but should
gradually weaken as it moves through the forecast area. This
will be followed by a second and possibly third round of
convection Friday morning. Timing out these periods of unsettled
weather has been difficult and changes to the forecast are
likely in future updates. Conditions should improve from west to
east during the late morning and early afternoon with all sites
returning to VFR near the end of the TAF period.

EXTENDED AVIATION OUTLOOK...Expecting showers and thunderstorms
to continue into the late morning and early afternoon hours on
Friday. Drier air will work its way into the region over the
weekend with significant restrictions unlikely.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 26, 9:03 AM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
903 AM EDT Thu May 26 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-271315-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
903 AM EDT Thu May 26 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A few thunderstorms ahead of an approaching cold front may become
strong to severe, especially in the Western Midlands and CSRA which
the Storm Prediction Center has outlooked in a Marginal Risk for
severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front will move through on Friday, bringing a line of strong
to severe thunderstorms. The Storm Prediction Center has outlooked
the Eastern Midlands in a Slight Risk for severe weather as a
result with a Marginal Risk elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 26, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
421 PM EDT Thu May 26 2022

GAZ063-262045-
McDuffie GA-
421 PM EDT Thu May 26 2022

...Strong thunderstorms will impact portions of McDuffie County
through 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norwood to near Stapleton. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Dearing,
Sweetwater Park, Arties Pond Public Fishing Area, McDuffie County
Fire Department, Adamsville, Thomson Fire Department, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville, Autney and Ansley Mill.

This includes Interstate 20 in Georgia between mile markers 166 and
178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3364 8247 3365 8243
      3363 8244 3359 8241 3355 8244 3353 8239
      3346 8238 3336 8230 3331 8236 3336 8255
      3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 2020Z 233DEG 35KT 3350 8269 3329 8246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:48 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick42 min
May 26, 4:43 PM EDTSpecial Weather StatementCAELincoln, McDuffie32 min
May 26, 5:46 PM EDTSpecial Weather StatementCAEColumbia44 min

Nearby

Special Weather Statements in Georgia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.